Arizona, 2018

Flash Flooding in Arizona, August 15 to 16, 2018

August 15 to 16, 2018 · NWS PSR · 2 events in 1 county or zone

Thunderstorms developed over northwest portions of La Paz County during the late evening hours on August 15th, and some of the storms produced very heavy rainfall which persisted into the early morning hours on August 16th. Rain totals with the stronger storms exceeded 3 inches and this led to flash flooding along the lower Colorado River valley, from Parker northeast through Parker Dam.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed over northwest portions of La Paz County during the late evening hours on August 15th, and some of the storms produced very heavy rainfall which persisted into the early morning hours on August 16th. Rain totals with the stronger storms exceeded 3 inches and this led to flash flooding along the lower Colorado River valley, from Parker northeast through Parker Dam. Flash flooding also occurred in the Buckskin Mountains State Park. At about midnight on August 15th, flash flooding occurred 7 miles northeast of Parker; a car was flooded on Highway 95 in front of the Buckskin Fire Department. Fortunately the occupant walked away unharmed. At about 0100MST on August 16th, the Department of Highways reported debris and flooding on both sides of Highway 95 north of Buckskin Mountains State Park. A Flash Flood Warning was issued for the area at 2345MST on the 15th and it remained in effect through 0245MST on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 15, 7:20 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 15, 7:20 PM MST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
720 PM MST Wed Aug 15 2018

.SYNOPSIS...
A few showers and thunderstorms will roam across the region through
Thursday with locally heavy rainfall and gusty winds possible. A
gradual drying trend will occur starting Friday into the weekend,
though some afternoon storms will continue over higher terrain.
Temperatures will also climb back above normal by the weekend.

&&

.DISCUSSION...
While a set of vorticity centers has become rather non-descript in
satellite imagery this evening, objective analysis suggests a weak
circulation still hovering over central Arizona. The resultant
daytime cloud cover significantly hampered insolation while
extensive convection over the past day caused a reduction in
midlevel lapse rates. 00Z KPSR and KTWC soundings showed an
environment hardly conducive for deep convection with a marked
decline in sfc-H7 moisture and extremely minimal ML and MUCape.
Additionally with favorable ascent structure more confined to NW
Arizona and Sonora, made rather substantial cuts to POPs overnight
and into Thursday morning. High resolution guidance supports this
scenario and even the cuts towards a 10-20% range might be too
conservative.

&&

.PREVIOUS DISCUSSION...
/208 PM MST Wed Aug 15 2018/
There continues to be a signal of another gulf surge overnight which
will improve the instability later this evening, however none of the
CAMs are really optimistic anymore and the HREF keeps our forecast
area pretty quiet overnight. However, with a weak steering flow in
place and enough instability, any storm that does develop will have
the potential to produce gusty winds, frequent lightning, and
flooding.

What happens on Thursday largely will depend on how much activity
and cloud cover lingers through the mid to late morning hours.
For Thursday afternoon and evening, storms will mostly need to
form over the high terrain or along any leftover boundaries as
there appears to be a lack of any discernible mid level waves.
PoPs across the lower deserts mostly fall to around 20% as the
steering flow turns southwesterly which generally favors storms
across the high terrain of eastern Arizona.

The southwesterly flow will continue through Friday while the
upper level high center shifts westward across northern Mexico.
Eventually the high shifts well to our west turning our flow out
of the north-northeast for this weekend. Considerable drying is
shown during this time with PWATs mostly falling below 1.5". Any
storm activity Friday should mostly be across the high terrain,
but we can't rule out an isolated storm or two across the lower
deserts. Temperatures are seen climbing to slightly above normal
readings starting Friday with a few of the warmest lower desert
spots approaching 110 degrees this weekend.

After a fairly dry day on Saturday, the flow is seen gradually
shifting out of the southeast once again providing some sort of
moisture increase starting Sunday. Chances for storms should
increase Sunday into early next week, but at this point there are
no obvious features to focus on that would create any widespread
storm activity.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Only minimal aviation impacts through Thursday afternoon as
thunderstorms should remain well removed from terminal locations.
While a few showers could drift into the surrounding airspace
Thursday morning, its more likely just expansive thick mid/high
clouds persist during the day. A few decks around 6K ft could form
with partial mountain obscuration, but largely cigs will remain 10K
ft and higher. Sfc winds may become somewhat variable overnight
between SW and SE headings before settling on an easterly component.
Much like today, a switch back to westerly may take longer then
usual given the cloud cover.

Southeast California/Southwest Arizona including KIPL and KBLH:
Little to no aviation impacts through Thursday afternoon as isolated
early evening thunderstorms were dissipating with sunset. 10-15kt SE
winds will be favored at KIPL while S/SW winds persist at KBLH.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Slightly drier air will slowly push into the region during the
weekend and into early next week, but afternoon storms will still
be possible over higher terrain areas. An increase in available
moisture during the Tues-Wed period will bring storm chances back as
well as raising humidity values over the lower deserts. Throughout
the period, wind speeds will be typical for mid summer with the
usual afternoon breezes. Temperatures will start out above average
during the Sat-Mon period, then fall back to near average during the
Tue-Wed period.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...MO/Hernandez/Kuhlman
AVIATION...MO
FIRE WEATHER...Percha

In the hours before

Special weather statement, Aug 15, 11:06 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1106 PM MST WED AUG 15 2018

AZZ530-533-160645-
Parker Valley AZ-Central La Paz AZ-
1106 PM MST WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ AND SAN
BERNARDINO COUNTIES UNTIL 1145 PM MST...

At 1105 PM MST, Doppler radar was tracking a strong thunderstorm over
Buckskin Mountain Park, or near Parker Dam, moving south at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Parker, Bouse and Buckskin Mountain Park.

This includes the following highways...
AZ Route 72 between mile markers 14 and 32.
AZ Route 95 between mile markers 129 and 145.

LAT...LON 3428 11411 3423 11403 3424 11396 3386 11394
      3391 11416 3408 11443 3411 11441 3414 11432
      3417 11429 3416 11425 3424 11414
TIME...MOT...LOC 0605Z 015DEG 21KT 3423 11411

JS

The radar

The Las Vegas radar (KESX), 180 km away, was scanning. The volume nearest the first event began at 06:46 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, La Paz

When
August 15, 11:45 PM MST to August 16, 2:45 AM MST
Where
La Paz County, 3.2 mi SSW of Empire Lndg to 0.41 mi NE of Lakeside
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.189, -114.197

Thunderstorms with very heavy rain moved across far northwest La Paz County during the late evening hours on August 15th; the stronger storms produced intense rain that persisted into early morning hours on August 16th and resulted in an episode of flash flooding northeast of Parker. Peak rain totals in the area exceeded 3 inches, and according to La Paz Sheriff's Dispatch, at 2359MST a car became flooded along Highway 96 in front of the Buckskin Fire Department, about 7 miles to the northeast of the town of Parker. Fortunately, the occupant of the vehicle was able to walk away unharmed. A Flash Flood Warning was issued for the area at 2345MST on August 15th and it remained in effect through 0245MST on August 16th.

Flash Flood, La Paz

When
August 15, 11:45 PM MST to August 16, 2:45 AM MST
Where
La Paz County, 3.83 mi NE of Empire Lndg to 5.3 mi ENE of Empire Lndg
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.262, -114.116

Thunderstorms with locally heavy rain developed across far northwest La Paz County during the late evening hours on August 15th; the heavy rain persisted into the early morning hours on August 16th and led to some flash flooding in the area around Parker Dam and Buckskin Mountains State Park. According to local law enforcement, at 0020MST approximately 2.5 feet of water was flowing across Highway 95 at Mile Marker 158.5. This was just southeast of Parker Dam. The local sheriff's deputy on-scene made the report. At 0101MST, the Arizona Department of Highways reported debris and flooding on both sides of Highway 95 north of Buckskin Mountain State Park, or about 12 miles northeast of Parker. No injuries were reported due to the flash flooding or debris across the highway. A Flash Food Warning was in effect at the time of the flooding, and it remained in effect through 0245MST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772120, 772130.